MAUDE Adverse Event Report: SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 32 + 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. COCR 12/14 FEM HEAD 32 + 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71303204
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Joint Dislocation (2374); Metal Related Pathology (4530)
Date of Event 02/18/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).Mastel, m., boisvert, a., moore, r., sutherland, f., & powell, j.(2022).Metallosis following hip arthroplasty: two case reports.Journal of medical case reports, 16(1), 1-9.Doi: https://doi.Org/10.1186/s13256-022-03336-4.
 
Event or Problem Description
It was reported that in the literature review "metallosis after hip arthroplasty: two case reports", 1 patient suffered 2 dislocations (unknown in which implants) the first 8 years later and the second 9 years and 7 months later of the right initial r3-tha surgery.At the time of the second dislocation, radiographs suggested radiolucency in the greater trochanter and soft tissue darkening and mineralization anterior to the joint.Mri imaging revealed complex multiloculated fluid collections suggesting an extensive pseudotumor.Six weeks after confirmation of pseudotumor, the patient underwent complete excision of the pseudotumor followed by revision of right r3-tha and reconstruction of the abductor mechanism.During revision surgery, trunnion wear with black deposits on the femoral neck was observed.At 6 weeks follow-up patient was recovering well.There's no more available info.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the trunnion wear was confirmed.The clinical/medical investigation concluded that, per the complaint details, no further information is available.Consequently, without clinically relevant patient-specific supporting documentation, a thorough medical investigation could not be performed.The images provided in the article have been interpreted within the text; therefore, no further analysis of the images is required.The root cause and/or patient outcome beyond that which was documented in the article could not be confirmed nor concluded; therefore, no further medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed that dislocations, subluxation, decreased range of motion, or lengthening or shortening of the femur can occur has been identified as a potential complications associated with total hip arthroplasty surgery, primary or revision.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include traumatic injury, patient anatomy, friction, joint tightness, excessive forces, abnormal loading, damaged product or wear.The contribution of the device to the reported incident could be corroborated as it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
COCR 12/14 FEM HEAD 32 + 4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14520062
Report Number1020279-2022-02626
Device Sequence Number6530294
Product Code LPH
UDI-Device Identifier03596010194190
UDI-Public03596010194190
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2020
Device Model Number71303204
Device Catalogue Number71303204
Device Lot Number10EM11629
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/03/2022
Supplement Date Received by Manufacturer06/17/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date06/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/20/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN SYNERGY HIP STEM
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexFemale